Discussions By Condition: Diabetes

leg pain

Posted In: Diabetes 4 Replies
  • Posted By: pam888jenk
  • November 27, 2006
  • 00:53 AM

hi. i am a 25 year old female who was diagnosed with type 2 diabetes earlier this year. pretty much from the start of taking my medication (i am on metformin), i have been having leg pain. i had started exercising after i was diagnosed but i had to stop doing it because i would not be able to sleep at night for the horrible leg cramps. i decided it was lack of nutrients and started taking a potassium supplement, which stopped the cramps. now i am experiencing numbness, tingling and aching in my calves and knee joints. i told my doctor and she just dismissed it as "diabetic side effects", but i'm not convinced.

my blood sugar averages about 100 and i am trying my best with a lower carb diet. my diabetes is not severe and my doctor even told me that if i lose another 25 pounds that i can get off my medication so i'm confused as to why i'm having these symptoms.

any help you can give me would be appreciated. thank you.

Reply Flag this Discussion

4 Replies:

  • Diabetic neuropathy does not happen over night. It happens over a period of time when blood sugar is chronically high. If your sugars are averaging 100 you are doing great! Your A1c is not going to be much about 5.2 and you are not at high risk for diabetic neuropathy. Unless you had type 1 (which you don't) or have been type 2 for may years, you really should not have to worry about this being diabetic nerve damage.Many insulin sensitizing drugs do cause leg cramping. Glucophage can cause GI tract problems that can alter electrolytes and taking potassium may be safe. If it alleviates the problems then it seems that it might be the medication.I am not sure what dose you are on but there are now other ways to take Glucophage included the extended release. This formula seems to cause less side effects. Ask your doctor about this.The other thing that comes to mind (having taken Glucophage for many years) is a word of caution -- if you develop edema (water retention) see your doctor immediately. And if these symptoms are new -- only having had them since you began the drug -- please do not think it is in your head or a just a "diabetes" things.If you are older, you can develope something called PAD (peripheral aterial disease). But this causes pain the gets worse with exercise and walking and feels better at rest.You can stop taking glucophage without having to wean off. You might consider (I am not a doctor so am not medically qualified to tell you what to do) stopping to medication for a coupld of days to see if the side effects improve.I can tell you from my own experience that I get the symptoms you describe (and have been diabetes for 20 years) when I drink a lot of sugar-free sodas or caffeine which restricts blood vessels. Glucophage can make you thirstier so if you have increased caffeine consumption maybe this is also causing some of the problems.I always tell people your doctor knows medicine better than you do -- but you know your body and what is normal and what is not -- better than your doctor.Good luck!Lahle
    Anonymous 42789 Replies
    • February 12, 2007
    • 03:18 AM
    • 0
    Flag this Response
  • It could RLS(restless leg), My husband has been a diebetic since he was 3 (he is 36 now) and shortly after started having pain in his legs, he still has it only alot worse but they have but him on a medicine called requip.I hope that helpsN
    Anonymous 42789 Replies
    • February 18, 2007
    • 02:17 AM
    • 0
    Flag this Response
  • I've had the same tingling with glucophage extended release.I suspected it was the meds and stopped it on my own.tingling GONE!after several days, to make sure the glucophage was out of my system, I took it again. tingling came back.mystery solved.I have PCOS with insulin resistance and metabolic syndrome X, that's why dr. put me on glucophage.I am going to ask her if there is a better drug, or if I can do ok without any meds with proper diet and exercise (which I have been doing for a year anyway.)my blood sugar averages around 100, so I seem to do ok unless I don't eat right.YOU know your body best! as for drs. knowing meds better than you, that is partly true. BUT I suggest you go online and look up ANY new drug prescribed before you fill a prescription, to make sure the side effects are "worth it". also, consult a pharmacist. Pharmisist know drugs better than drs.My doctor encourages me to research meds and ask the pharmisist because I am ultra sensitive to meds.If your doctor is offended that you "question" a particular Rx. just tell them you want to make sure it will work for YOU. all patients are different and react differently to meds. Especially women, who have to consider hormone effects and meds. Many meds are tested on mostly men. That's why I always ask the pharmisist. They really understand all that chemistry stuff. :)jbearmama
    Anonymous 42789 Replies Flag this Response
  • Hi i have type 2 diabetes diagnosed 3 months ago. i get leg cramps every morning 7-10 to 7-20 (at least it gets me up for Work). i noticed on previous post :- I can tell you from my own experience that I get the symptoms you describe (and have been diabetes for 20 years) when I drink a lot of sugar-free sodas or caffeine which restricts blood vessels. Glucophage can make you thirstier so if you have increased caffeine consumption maybe this is also causing some of the problems. I get very dry and thirsty at nite so drink diet sodas what would you recomend i drink instead? (not on Glucophage) Iam due to attend a six week X-pert diabetes course on so will post what i am told there. cheers Sandy
    sandybpool 1 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.